If you take too much Forteo, overdose symptoms may include nausea or vomiting, dizziness, headache, and low blood pressure. Seek prompt medical attention if you think you may have taken too much Forteo. Treatment for a Forteo overdose will vary from person to person, but may include supportive care, which consists of treating the symptoms that occur as a result of the overdose.
Forteo™ (teriparatide) is an osteoporosis medication that is taken by injection. It is a manufactured version of parathyroid hormone. As with any medication, it is possible to take too much Forteo. The specific effects of a Forteo overdose can vary, depending on a number of factors, including the Forteo dosage, how Forteo was taken (by injection or by mouth), and whether it was taken with other medications or substances.
Some commonly reported symptoms of a Forteo overdose include:
- High calcium levels in the blood (hypercalcemia)
- Low blood pressure (hypotension)
Some of the effects of an overdose may be delayed, as it can take a while for hypercalcemia to develop. There have been cases of people accidentally taking the entire contents of the Forteo pen (28 doses) all at once. Some minor side effects occurred, but no deaths were reported. Taking a Forteo overdose by mouth instead of by injection may be less likely to cause problems, as the medication would be inactivated by the digestive system.
The treatment for a Forteo overdose will also vary. Treatment may involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive care treatment options for a Forteo overdose may include:
- Careful monitoring of the heart, blood pressure, and breathing
- Giving fluids through an intravenous line (IV)
- Administering other treatments based on complications that occur.
It is important that you seek medical attention immediately if you believe that you may have overdosed on Forteo.